Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 226, NWS Sioux Falls, SD

June 13, 2001Woodbury County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 13, 2001, 9:18 PM CDT for Woodbury County, Iowa. It was in force for 27 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 13, 2001, 9:18 PM CDT (02:18 UTC)
Expired
Jun 13, 2001, 9:45 PM CDT
In force
27 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

County Woodbury County, IA

The radar

The Omaha radar (KOAX), 122 km from the middle of the area, began a volume at 02:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 9:35 PM CDTThunderstorm Wind 57 EBronson, IA
Jun 13, 9:49 PM CDTThunderstorm Wind 57 ECorrectionville, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 6:15 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.3 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2001-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4371 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2001-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4371 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1290 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
2.5
Supercell composite
17.4

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 8:55 PM CDT, 23 minutes earlier.

Area forecast discussion, Jun 13, 8:55 PM CDT, 23 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
855 PM CDT WED JUN 13 2001

NOT MUCH TIME FOR DISCUSSION DUE TO ONGOING SEVERE WEATHER IN
EASTERN CWA.  MAIN SURFACE BOUNDARY JUST EAST OF SOUTH DAKOTA
BORDER...WITH OUTFLOW ON REAR SIDE OF STORMS CAUSING TSRA TO
REDEVELOP ALONG I-29 CORRIDOR.  HAVE ALREADY MADE SEVERAL UPDATES
TO ZONES TO COVER CHANGES IN TORNADO AND FLASH FLOOD WATCHES.

.FSD...FLASH FLOOD WATCH LATE TONIGHT THROUGH THURSDAY NIGHT FOR THE
       JAMES VALLEY TOWARD THE MO VALLEY.

In the hours before

Local storm report, Jun 13, 4:14 PM CDT, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
414 PM CDT WED JUN 13 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0402 PM    8 NE BRUCE                SD   .88 INCH HAIL
06/13/01   BROOKINGS                      REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jun 13, 6:33 PM CDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
633 PM CDT WED JUN 13 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0624 PM    DAKOTA CITY               NE   1 INCH HAIL
06/13/01   DAKOTA                         REPORTED BY STORM
                                          SPOTTER.

0627 PM    SIOUX CITY                IA   .88 INCH HAIL
06/13/01   WOODBURY                       REPORTED BY STORM
                                          SPOTTER.

0627 PM    SOUTH SIOUX CITY          NE   1.75 INCH HAIL
06/13/01   DAKOTA                         REPORTED BY STORM
                                          SPOTTER.
Special weather statement, Jun 13, 7:30 PM CDT, 1 hour 48 minutes before
SDZ038>040-050-052>069-140100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
730 PM CDT WED JUN 13 2001

...TORNADO WATCH NUMBER 415 CANCELLED FOR SOUTHEAST AND EAST CENTRAL
SOUTH DAKOTA...

THE LINE OF SEVERE THUNDERSTORMS HAS MOVED INTO SOUTWEST MINNESOTA
AND NORTHWEST IOWA. THE THREAT OF SEVERE WEATHER HAS DIMINISHED
ACROSS SOUTHEAST AND EAST CENTRAL SOUTH DAKOTA...THEREFORE THE
TORNADO WATCH WHICH WAS IN EFFECT UNTIL 9 PM HAS BEEN CANCELLED.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 7:10 PM CDTSevere Thunderstorm WarningFSDUnion35 min
Jun 13, 7:29 PM CDTSevere Thunderstorm WarningFSDLincoln46 min
Jun 13, 7:43 PM CDTSevere Thunderstorm WarningFSDUnion32 min
Jun 13, 8:47 PM CDTSevere Thunderstorm WarningFSDMinnehaha, Moody28 min
Jun 13, 9:12 PM CDTSevere Thunderstorm WarningFSDBrookings33 min
Jun 13, 9:20 PM CDTSevere Thunderstorm WarningFSDMinnehaha25 min
Jun 13, 9:29 PM CDTSevere Thunderstorm WarningFSDUnion31 min
Jun 14, 5:50 PM CDTSevere Thunderstorm WarningFSDBeadle, Jerauld25 min
Jun 14, 6:15 PM CDTSevere Thunderstorm WarningFSDBeadle30 min
Jun 13, 7:39 PM CDTSevere Thunderstorm WarningFSDSioux36 min
Jun 13, 7:45 PM CDTSevere Thunderstorm WarningFSDPlymouth45 min
Jun 13, 8:14 PM CDTSevere Thunderstorm WarningFSDWoodbury31 min
Jun 13, 8:19 PM CDTSevere Thunderstorm WarningFSDO'Brien, Osceola, Sioux41 min
Jun 13, 8:26 PM CDTSevere Thunderstorm WarningFSDPlymouth34 min
Jun 13, 8:32 PM CDTTornado WarningFSDO'Brien, Osceola28 min
Jun 13, 8:50 PM CDTSevere Thunderstorm WarningFSDCherokee25 min
Jun 13, 8:58 PM CDTTornado WarningFSDDickinson32 min
Jun 13, 9:02 PM CDTSevere Thunderstorm WarningFSDO'Brien28 min
Jun 13, 9:07 PM CDTSevere Thunderstorm WarningFSDOsceola23 min
Jun 13, 9:16 PM CDTTornado WarningFSDClay, O'Brien29 min
Jun 13, 9:31 PM CDTSevere Thunderstorm WarningFSDDickinson, Osceola29 min
Jun 13, 9:43 PM CDTSevere Thunderstorm WarningFSDClay32 min
Jun 13, 9:46 PM CDTSevere Thunderstorm WarningFSDCherokee, Ida, Woodbury29 min
Jun 13, 9:58 PM CDTSevere Thunderstorm WarningFSDDickinson32 min
Jun 13, 9:58 PM CDTTornado WarningFSDCherokee, Ida32 min
Jun 13, 10:22 PM CDTSevere Thunderstorm WarningFSDBuena Vista38 min
Jun 13, 10:25 PM CDTSevere Thunderstorm WarningFSDIda20 min
Jun 13, 10:44 PM CDTSevere Thunderstorm WarningFSDIda31 min
Jun 13, 11:25 PM CDTSevere Thunderstorm WarningFSDBuena Vista20 min
Jun 13, 7:10 PM CDTTornado WarningFSDLincoln35 min
Jun 13, 7:41 PM CDTTornado WarningFSDLincoln, Lyon34 min
Jun 13, 8:14 PM CDTTornado WarningFSDLyon31 min
Jun 13, 8:16 PM CDTSevere Thunderstorm WarningFSDLincoln, Pipestone29 min
Jun 13, 8:39 PM CDTTornado WarningFSDLincoln, Lyon36 min
Jun 13, 8:59 PM CDTSevere Thunderstorm WarningFSDNobles16 min
Jun 13, 9:06 PM CDTSevere Thunderstorm WarningFSDCottonwood, Jackson, Nobles24 min
Jun 13, 9:06 PM CDTSevere Thunderstorm WarningFSDMurray24 min
Jun 13, 9:21 PM CDTTornado WarningFSDCottonwood, Jackson24 min
Jun 13, 9:32 PM CDTSevere Thunderstorm WarningFSDPipestone28 min
Jun 13, 9:44 PM CDTSevere Thunderstorm WarningFSDRock16 min
Jun 13, 9:48 PM CDTSevere Thunderstorm WarningFSDCottonwood, Jackson27 min
Jun 13, 10:02 PM CDTSevere Thunderstorm WarningFSDPipestone28 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.